Please use this identifier to cite or link to this item:
|Title:||Effects of inhalational bronchodilator treatment during noninvasive ventilation in severe chronic obstructive pulmonary disease exacerbations|
Dela Pena, E.
Keang Lim, T.
Chronic obstructive pulmonary disease
|Citation:||Mukhopadhyay, A., Dela Pena, E., Wadden, B., Procyshyn, M., Keang Lim, T. (2009-09). Effects of inhalational bronchodilator treatment during noninvasive ventilation in severe chronic obstructive pulmonary disease exacerbations. Journal of Critical Care 24 (3) : 474.e1-474.e5. ScholarBank@NUS Repository. https://doi.org/10.1016/j.jcrc.2008.12.009|
|Abstract:||Purpose: To study the effects of withdrawing noninvasive ventilation (NIV) used during acute exacerbation of chronic obstructive pulmonary disease for the delivery of aerosolized medications on physiologic parameters and dyspnea sensation. Methods: We measured accessory muscle use, dyspnea sensation, heart rate (HR), respiratory rate (RR), blood pressure (BP), and arterial blood gases during NIV, 10 minutes after cessation of NIV (with oxygen), after nebulization with salbutamol (5 mg) and ipratropium (500 μg), and again, on restitution of NIV. Results: We studied 19 patients (3 women; mean [±SD] age, 72 [± 9] years) with a mean postbronchodilator forced expiratory volume in 1 second 40% (±12) of predicted. Baseline RR (23/min), HR (98/min), BP (121/62 mm Hg), Spo2 (95%), pH (7.31 [±0.06]), Paco2 (65 [±12] mm Hg), and Borg score (1.8 [±0.43]) were recorded. There were no significant changes in physiologic parameters and oxygenation between NIV and nebulization periods. The only physiologic changes observed were increase in systolic BP (SBP, P = .012) and HR (P = .003) after nebulization. However, significant decrease in oxygen saturation (P = .009) and increase in SBP (P = nonsignificant) were observed between NIV and oxygenation phases. Conclusion: Short-term cessation of NIV for nebulization treatment did not result in distress, discomfort, or physiologic instabilities. The only detectable changes were increase in SBP and HR, probably due to the systemic adrenergic effects of salbutamol. © 2009 Elsevier Inc. All rights reserved.|
|Source Title:||Journal of Critical Care|
|Appears in Collections:||Staff Publications|
Show full item record
Files in This Item:
There are no files associated with this item.
checked on Jan 17, 2019
WEB OF SCIENCETM
checked on Jan 9, 2019
checked on Nov 23, 2018
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.